DRESS induced by a weight loss protein shake - the misfortune of good intentions

Introduction: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare, potentially life-threatening, drug-induced hypersensitivity reaction. A polymorphic skin eruption, lymphadenopathy, hematological abnormalities (eosinophilia), and internal organ involvement are salient features of this condition.1 We report the first case of DRESS after the consumption of a meal replacement containing whey protein, L-carnitine, L- tartate and green-tea extract.
Case: 25-year-old overweight male presented with fevers, erythema and edema of his face, upper torso. He was diagnosed with cellulitis however despite two days of antibiotic therapy, he remained febrile with sinus tachycardia. He recently commenced a sports nutrition supplement for weight-loss, two days prior to his first symptoms and denied any other medications and was previously well.
His investigations demonstrated an elevated CRP, elevated liver enzymes and leucocytosis with raised neutrophils. Autoimmune, bacterial, viral and atypical infection investigations were negative. CT-Neck demonstrated cervical lymphadenopathy.
Initial skin histopathology displayed a spongiotic dermatitis. A second biopsy demonstrated features of pustular dermatosis. A diagnosis of medication induced DRESS was made.
Discussion: Sports nutrition products are a $499million market in Australia and with Australians being the largest consumer of dietary supplements in the world per capita, we highlight the importance of being aware of this potential adverse reaction to ingredients found in sports products.2
1. Husain, Z., Reddy, B. Y., & Schwartz, R. A. (2013). DRESS syndrome: Part I. Clinical perspectives. Journal of the American Academy of Dermatology,68(5), 693-e1.
2. Euromonitor International, Consumer Health in Australia, 2016 edition; Sports Nutrition, 2016 edition, from trade sources/statistics.

Dr. Anes Yang